On a warm spring night, MedicWest ambulance and the Clark County (Nev.) Fire Department are dispatched to a difficulty breathing call in a low-income neighborhood east of the Las Vegas strip. On arrival, they encounter an 8-year-old girl with difficulty breathing.
The mother reports that the child has a history of asthma but has been out of her albuterol inhaler for approximately two weeks.
She has some albuterol nebulizer solution and has been using this on nearly an hour basis for the past few days. But the mother reports that the child is actually getting worse.
Paramedics complete a primary assessment and find the child moderately dyspneic with auditory wheezing. The patient can’t complete a sentence without stopping to take a breath (speech dyspnea). She is holding a small, empty nebulizer. They complete the secondary assessment. They find the patient to be in moderate respiratory distress. Her vital signs are blood pressure 110/70 mmHg; pulse 108 per minute, respirations 30 per minute, pulse oximetry (SpO2) of 89% on room air and a temperature of 98.4° F. They initially administer supplemental oxygen and note a rapid increase in the SpO2 to 94%.
The child has bilateral end-expiratory wheezes heard throughout the chest. There are some intercostal retractions, as well as prominent accessory muscle usage. The child’s pupils are dilated but reactive. She looks somewhat fatigued. Paramedics place the capnography probe and find the “shark fin” shaped capnogram consistent with air trapping and asthma.1
The crew immediately prepares a nebulizer solution with albuterol (Ventolin, Proventil) and ipratropium (Atrovent), and they initiate treatment in the house. They package her and quickly move her to the waiting ambulance. She is emergently transported to the Children’s Hospital of Nevada Emergency Department.
The nebulizer treatment is continued during the 10-minute transport. The paramedics notice a slight decrease in the respiratory rate to 28 breaths per minute and a continued improvement of the SpO2 to 95%. The patient appears more comfortable on hospital arrival but still has demonstrable speech dyspnea.
On arrival in the pediatric emergency department (ED), the staff immediately evaluates the child. She has nearly completed her albuterol and ipratropium treatment. Although she has somewhat improved, she remains significantly dyspneic with continued audible wheezing.
The physician quickly questions the mother and learns that the only medication the child has used for the past month has been albuterol. The mother says that her daughter has been using the home nebulizer nearly constantly for the past 24 hours. They delayed coming to the hospital because they were hoping to get her albuterol inhaler refilled at the pharmacy.
The physician orders that the nebulizer to be changed to a one-hour treatment with levalbuterol (Xopenex). In addition, she orders the administration of a corticosteroid solution called prednisolone (Pediapred). A chest X-ray is obtained and reveals moderate hyperexpansion consistent with asthma; however, no evidence of pneumonia or other abnormalities are found.
The child is periodically reassessed during the course of the nebulizer treatment, and a fairly prompt improvement is noted in wheezing. The respiratory rate slows to 20 breaths per minute while the SpO2 improves to 99%.
After the focused one-hour treatment, the child is smiling, conversing in full sentences, and she is wheeze free. She is monitored for an additional hour and continues to improve. After assurance that the child is stable, the physician refills all her prescriptions and consults with the social worker before the patient leaves. The patient is subsequently discharged and does well.
Asthma is a common illness seen in the EMS. Approximately one in 15 Americans suffer from it. There are approximately 4,000 deaths in the U.S. from asthma every year. Interestingly, the fatality rate from asthma has increased significantly since 1980. It is found to be more common in certain ethnic groups.
For example, African-Americans are significantly more likely to be hospitalized or die from asthma, and African-American women have a mortality rate two and a half times higher than Caucasian women. The ethnic differences are thought to be due to poverty, urban air quality, lack of education and inadequate medical care.2
The scenario presented here isn’t uncommon. An important point is that the emergency physician recognized the possible effect of the phenomenon of beta agonist tachyphylaxis and switched to a different medication. Tachyphylaxis, also called tolerance, is a decreased response to a medication that is given over an extended period of time. It leads to the need for higher doses to achieve the same beneficial effect. Tachyphylaxis is common with the sympathomimetic drugs (drugs that mimic the sympathetic nervous system), such as the beta-2 agonists (albuterol, levalbuterol and epinephrine) used in asthma and the decongestants used in symptomatic cold treatment (pseudoephedrine, phenylephrine).3-4 It does not occur to the same degree in the anticholinergic agents, such as ipratropium. Tachyphylaxis can be avoided by switching to a different medication in the same class.
For example, in our case, the patient was switched from albuterol to levalbuterol. These two medications have similar chemical properties; however, the shape of the molecule (conformation) is somewhat different. Levalbuterol is an enantiomer of albuterol.
An enantiomer is basically a mirror image of another compound (see Figure 1 above). Despite the similarities, these compounds act somewhat differently on the drug receptor and can cause the desired effect. It isn’t uncommon to see dramatic improvements in asthma symptoms when you change to a different type of bronchodilator.5 This was the case with our patient.
Because of the phenomenon of tachyphylaxis, it would be prudent for EMS systems, particularly those with long transport times, to consider carrying at least two types of beta agonist bronchodilators. In situations such as this one, a switch to a different medication could make a significant difference for the patient. Remember, asthma is a two-phase disease. The first phase is bronchoconstriction, and the second is inflammation.
Bronchoconstriction will generally respond to beta-2 agonist therapy while inflammation will not. By the time many patients summon EMS, inflammation is already present. The addition of an anti-inflammatory medication, such as a corticosteroid, in the prehospital setting has been shown to decrease ED length of stay in asthmatics.
Although the administration of corticosteroids will probably not benefit the patient while in the prehospital setting, adding this to the prehospital asthma regimen can conceivably decrease the asthmatic patient’s length of stay in the ED.6 The side effects of these medications, and those commonly used for asthma, are minimal. They have a good safety profile.7
Several teaching points can be gleaned from this case. First, asthma is a life-threatening disease. Certain ethnic groups, especially Hispanics and African Americans, are at increased risk and should be afforded additional caution.2 Albuterol is an inexpensive bronchodilator and is widely used. However, continued and frequent use will require increased doses to provide the same effect. This adds to an increased incidence of side effects. In many instances, it ceases to be effective.
Changing to a different beta-2 agonist, such as levalbuterol, can oftentimes result in patient improvement. All asthma patients should be transported for subsequent ED evaluation because other conditions may also be present.
Asthma is a common disease. The mainstay of “rescue” therapy in asthma is the administration of nebulized bronchodilators. The prompt administration of these agents can be life saving. Always question the patient about home beta-2 agonist used. Remember the phenomenon of tachyphylaxis and consider switching to a different medication in the same class if the patient reports prolonged usage or ineffectiveness of their current bronchodilator. Remember, asthma can be life threatening. JEMS
1. Howe TA, Jaalam K, Ahmad R, et al. The use of end-tidal capnography to monitor non-intubated patients presenting with acute exacerbation of asthma in the emergency department. J Emerg Med. 2009;[Epub ahead of print].
2. American Lung Association, Epidemiology and Statistics Unit, Research Program Services. (February 2010.) Trends in Asthma Morbidity and Mortality. In American Lung Association. Retrieved February 2010 from www.lungusa.org/finding-curesour-research/trend-reports/asthma-trend-report.pdf.
3. Haney S & Hancox RJ. Overcoming beta-agonist tolerance: High-dose salbutamol and ipratropium bromide. Two randomized controlled trials. Respir Res. 2007;8:19.
4. Haney S & Hancox RJ. Recovery from Bronchoconstriction and Bronchodilator Tolerance. Clin Rev Allergy Immunol. 2006;31(2–3):181–196.
5. Schreck DM, Babin S. Comparison of racemic albuterol and levalbuterol and levalbuterol on the treatment of acute asthma in the ED. Am J Emerg Med. 2005;23(7):842–847.
6. Knapp B & Wood C. The prehospital administration of intravenous methylprednisolone lowers hospital admission rates in moderate to severe asthma. Prehosp Emerg Care. 2003;7(4):423–426.
7. Khorfan FM, Smith P, Watt S, et al. Effects of nebulizers bronchodilator therapy on heart rate and arrhythmias in critically ill adult patients. Chest. 2011;29[Epub ahead of print].
This article originally appeared in January 2012 JEMS as “Late-Night Wheezer: Providers respond to pediatric asthma patient.”